Diary

3 months topical steroid withdrawal

This month, I went to a professor in dermatology to see her opinion concerning my problematic skin. The past two months have been draining, mentally as well as physically, so I was really hoping for some solace (that doesn’t involve corticosteroids). And who could help me better than an actual professor, someone who is scientifically specialised in skin and all its pathologies?

She didn’t really believe my skin problems were due to corticosteroid use and -cessation because according to her, that can only happen with really high doses in a very short amount of time (like one big tube in a week). Her advice: getting back on corticosteroids. But she was wise enough to see my persistence and understood that there was no use in prescribing me steroids if I would just throw the prescription away. She did urge me to do SOMETHING with my skin, as she considered it to be really bad and infected. So she suggested Elidel cream instead, combined with a desinfectant powder (containing borax, boric acid, copper sulphate and zinc sulphate) and an antibiotic cream.

I had no previous experience with the immunosupressant Elidel, but I did with its tacrolimus sister Protopic. I hate Protopic. It burns like crazy, makes my skin even more red at first and the gelly texture takes ages to soak in. I was glad to hear Elidel has more of a creamy texture: much more convenient if you’re not a nudist or something (greasy gel + clothes = hell). I was less glad to hear that Elidel can burn so much, some people have to take painkillers…and that my skin would improve much slower than with steroids. After trying it out, I don’t know what all the fuss is about: I’ve been using Elidel twice a day and it doesn’t burn or sting at all. Even on raw and wounded skin it doesn’t hurt. It also doesn’t turn my skin bright red, quite the opposite! It’s definitely winning from Protopic if you ask me. Of course, I can not forget that this is also a medicine with possible side effects. It supresses the (in the case of eczema: overactive) immune system, so this is probably not a long term solution. What if it appears to be just as bad for my health as corticosteroids? Is there also a possibility of withdrawal symptoms? Will this cream increase my risk on skin infections or even skin cancer? The professor assured me that there’s no risk of withdrawal and weird side effects, but I’m still lowkey worried (yay, hypochondriac for life!).

Contrary to Elidel, the desinfectant powder DOES sting. This thing looks like washing powder and the sachets (homemade by the apothecary) say “Poison”. Hmm..not really reassuring! I had to mix the powder with 1 litre of warm water, soak a towel in it and put it on problematic areas twice a day. Although it kind of irritated my skin briefly, I didn’t turn more red. I also noticed that the “gross sweaty smell” I’ve been telling you about, somewhat disappeared after using the desinfecant. Not really surprising, after hearing the professor say that the smell I’d been having was typical for people with infected skin.

In general, I can say that my skin drastically improved within days using said products! It isn’t as dry anymore (still have significant amounts of flakes but less than usually), the redness is fading, no more feverish chills or oozing… . Finally seeing my skin improving, also significantly improved my wellbeing and quality of life! People around me were really worried about me, thinking I might get a depression or already suffered from one. Now, I’m slowly getting back to the girl I used to be. Although I still sleep like shit, I am more productive and cheerful than I was earlier. I feel like doing things again, for example seeing friends. I have to admit this stays kind of difficult, because I still itch extremely, get all sweaty and don’t feel comfortable in my clothes (I hope I can soon find a solution for that as well). It didn’t stop me from seeing quite a few friends though, but it was mostly in or around the apartment so that I could easily go home when things got too uncomfortable physically.

In the pictures below, you can see my skin improvement visualised:

I still have a long way to go to have “normal” skin again and especially my hands and feet are quite a problem at this point, but any improvement is welcome and uplifting!

Advertisements

2 thoughts on “3 months topical steroid withdrawal

  1. Hi,

    As a fellow TSW and Protopic withdrawaler (not an actual word but i like it haha ) just wanted to write you this reply in that it’s better to say clear of Elidel and Protopic as well, since the withdrawal is often even worse. I switched from steroids to Elidel and protopic and prolonged my withdrwal. I am now in month 31. So my suggestion is the keep on trucking!

    Like

    1. Hi Maarten, thanks for your concern 🙂 the professor I mentioned in my post told me that there’s no withdrawal from Elidel and that it’s safe to use for prolonged periods unlike TS. I want to believe her because she’s an expert in the field and has probably done tons of scientific research on eczema and its treatments. But I would like to hear your side of the story as well. I wonder, what are your Protopic withdrawal symptoms and how do you know for sure that it’s not “just” TSW? Or that you’re maybe allergic or something to one of Protopic’s ingredients? Anyhow, I don’t know which stage you’re in right now but I hope you’ll be healed soon 🙂 !

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s